Lowering dosage of Prednisone Feeling SICK!!!

Moderators: Maz, Cheryl F, lynnie_sydney, RBFV

Postby Lane » Sun Sep 14, 2008 5:50 pm

I hope someone can help me. I have been on 10mg of prednisone for 3 1/2 years for my RA.  Anyway, I am starting to have negative effects from taking it so my doctor told me I need to stop but without instructions on how. So I went from my 10mg a day to 7.5mg a day. I started having some pretty big flares with my RA and then this week I went totally to a nonfunctional state and have been in bed. I have been extremley week, I can't eat and have lost ten pounds, I really feel bad. I have went back on my 10mg and each day I have felt a tiny bit better. My question is this... did dropping my prednisone cause a withdrawl in my body or is this something totally different. I am getting very concerned. Any advice or opinions would be greatly appreciated.
Lane
 
Posts: 3
Joined: Sat Apr 12, 2008 3:26 am
Location:

Postby Lizz » Sun Sep 14, 2008 7:50 pm

Lane, I think dropping from 10 to 7.5 is too much, too fast. The way my Dr told me to do it was in 1mg. increments per week. So get some 1mg pills and go down more slowly. Or, go back down to 7.5 and fill the gap with aleve, msm or some other anti -inflam. I can see why you've had a bad time of it. Try de-toxing too with the lemon/oil drink or a hydrogen peroxide bath. I hope you're better soon!

 

 

 

_____________________________

Lizz RA 11/07, Ap 5/07 
Lizz R/A 11/07; Ap 5/07 Mino; quit AP 10/11; plaquenil, bio-identical hormones, clean diet and supplements.
Lizz
 
Posts: 210
Joined: Sun Feb 17, 2008 1:33 pm
Location:

Postby trish » Sun Sep 14, 2008 10:42 pm

Hi Lane

I agree with Liz.  I tried to lower my prednisone from 10mg to 7.5mg.  I actually want to get off it altogether as soon as possible.  When I took the lower dose I felt really bad too.  So I went back to 10mg and have been dropping by 1mg for 2-3 weeks, then another 1mg for another 2-3 weeks.  It's a slow process, even more so since you've been on it for quite a while. 

Apparently our bodies make their own steroid but when we have active inflammation what we make naturally isn't enough on it's own and that's why we are given the prednisone, to help our bodies do the work that it normally does naturally.  When we start taking prednisone (or similar steroid) our body doesn't produce it as much anymore and we have to "train" it to start producing again.  That's why it is necessary to take it ever so slowly. 

This strategy seems to be working and I'm down to 5mg daily now.  I hope you are feeling better soon too.

Trish
Diagnosed RA June 2008
Current medication: 100mg minocycline 2x daily MWF; 75mg diclofenac 2x daily.
Dietary supplements: Fish oil 6x daily; calcium 1x daily, glucosamine/condroitin 3x daily; evening primrose oil 3x daily.
User avatar
trish
 
Posts: 11
Joined: Wed Jul 09, 2008 9:14 pm
Location: Hamilton New Zealand

Postby JBJBJB » Sun Sep 14, 2008 11:57 pm

Lane,

My doctor told me to rotate the day (see below). I am very sensitive to medicine, so I had to withdraw very slowly.

First two weeks,

Monday 10 mg, Tuesday 9.0 mg, Wednesday 10 mg, Thursday 9.0 mg.....  

Second two weeks,

Monday 9.0 mg, Tuesday 8.0 mg, Wednesday 9.0, Thursday 8.0 mg....

Third two weeks,

Monday 8.0 mg, Tuesday 7.0 mg, Wednesday8.0, Thursday 7.0 mg....

You need to first ask your doctor. He should have told you about it. Then you need to see how sensitive your body to the medicine is. If it does not bother you, then you do the reduced dosage accordingly.

Always consult your doctor first.

Good luck,

JB

 
Lyme Diss/MCTD(or UCTD)/Raynaud's/Acid Reflux/lung problems/sinus/thyroid (hypothyroidism)/swelling sausage fingers/heart palpitations/anything which has a name I got it.
dx MCTD 2/2007
AP 4/22/2008
dx Lyme 12/26/2009
Lyme treatment 3/23/2010
User avatar
JBJBJB
 
Posts: 1352
Joined: Fri Mar 28, 2008 5:16 pm
Location: USA

Postby Randy » Mon Sep 15, 2008 1:10 am

Hi Lane,

Attached is some portion of a document I found for weaning off Prednisone; unfortunately I only had saved the portion after 5mg - but check it out.  Forgive me for not trying to condense it.  I hope this helps you like it helped me. -- Randy

 

[font="Times New Roman"]When you have reached this milestone of 5mg per day, you must proceed more slowly.[/b] At this point you need your own adrenal glands to be producing natural cortisol, as the prednisone tablets no longer are providing enough corticosteroid to keep your body functioning properly.

[/font]
[font="Times New Roman"]At 5mg per day, it is usually advisable to reduce by only ½ mg at a time, remaining at each new dose level for periods of not less than one week and up to a month if symptoms dictate.

Take 2.5mg in the morning and 2.5mg in the PM. Decrease the PM dose by ½ mg. every one to four weeks, depending on symptoms. When the PM dose is zero, split the morning dose in half again and continue decreasing the PM dose by ½ mg. as symptoms allow. Repeat the process until you aren't taking any prednisone.

Adrenal insufficiency[/b]

If prednisone is decreased too quickly below 15mg per day, the adrenal glands may not begin making their own hormones again fast enough to meet the body's needs, and symptoms of adrenal insufficiency can result. This is especially true if you have taken prednisone for a very long time. Your doctor can measure the cortisol in your blood to make sure your own body has started to manufacture cortisol again.

The symptoms of adrenal insufficiency which can occur during this last phase of the weaning process (below 15mg) are nausea and vomiting, anorexia, extreme fatigue, muscle pain, lethargy, dizziness, shortness of breath, weakness, joint pain and positional hypotension (low blood pressure).

Some of these symptoms may be similar to your Th1 inflammatory symptoms. If you have these symptoms and are concerned that they might be due to adrenal insufficiency, you can ask your doctor to do [/font]
[font="Times New Roman"]tests of adrenal function[/font][font="Times New Roman"]. In an emergency,[/i] your doctor can also stimulate the adrenal glands with an ACTH injection, if necessary.

[/font][font="Times New Roman"]Nearing your goal
[/b]
The last few weeks on prednisone are often the most difficult and Th1 inflammatory symptoms, including pain, can continue to exacerbate for a few weeks after the last dose.

Withdrawal symptoms may persist after weaning[/b]

Some patients who have weaned from prednisone report that they continue to experience the side effects of steroid therapy, such as anxiety, depression and irritability for weeks or months following treatment so give yourself time to adjust before starting minocycline and keep this in mind as you ramp up the minocyline dose slowly. [/font]
Diffuse SD since Apr '07
Began AP Feb '08
Minocin 100mg twice daily M, T, Th, Fri
Clindy 1200mg IV's 1wk/6 wks

GO AP! BEAT SD!
User avatar
Randy
 
Posts: 350
Joined: Wed Mar 19, 2008 2:28 pm
Location: Albuquerque

Postby Lane » Mon Sep 15, 2008 3:14 am

Thank you for all the info. I really didn't know what was going on with me.:D Anyway I am now going to follow all  the advice I have gotten and tapper of SLOWLY!!!! I wish I had never had to have taken such a terrible drug.
Lane
 
Posts: 3
Joined: Sat Apr 12, 2008 3:26 am
Location:

Postby JBJBJB » Mon Sep 15, 2008 9:53 am

Lane,

You may want to wait until your condition stabilized.

JB
Lyme Diss/MCTD(or UCTD)/Raynaud's/Acid Reflux/lung problems/sinus/thyroid (hypothyroidism)/swelling sausage fingers/heart palpitations/anything which has a name I got it.
dx MCTD 2/2007
AP 4/22/2008
dx Lyme 12/26/2009
Lyme treatment 3/23/2010
User avatar
JBJBJB
 
Posts: 1352
Joined: Fri Mar 28, 2008 5:16 pm
Location: USA


Return to General Discussion

Who is online

Users browsing this forum: Baidu [Spider], Google [Bot], Yahoo [Bot] and 4 guests